Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 10, 2021Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 1:51 PM EDT for Smyth County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 1:51 PM EDT (17:51 UTC)
Expired
Jul 10, 2021, 2:15 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS81 KRNK 101751
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021

VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...

At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
      3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:17 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 9:17 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
917 AM EDT Sat Jul 10 2021

.SYNOPSIS...
Front that extended from Missouri to North Carolina will move
little today and will track north tonight as a warm front ahead
of low pressure moving into the Ohio Valley. Tuesday through
Thursday high pressure will cover the Mid Atlantic region and
the Carolinas. The daily threat of showers and thunderstorms
will continue through the weekend and well into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM EDT Saturday...

Skies are clear this morning except for a patch of stratus over
the western VA boot tip and cirrus blow off from the MCSs moving
through the TN Valley. We will continue to see cirrus today
associated with the systems to our west and a surging warm front
which will lift into the Appalachians this evening. Expecting
scattered showers and thunderstorms later in the afternoon,
mainly along the high terrain initially.

Only a few adjustments to cloud cover and temperatures needed
this morning.

As of 310 AM EDT Saturday...

   Behind the front today but still afternoon thunderstorms.

Front has stalled across Tennessee and North Carolina this morning.
This boundary will return north as a warm front tonight and will be
north of the region by Sunday morning.

Surface dew points on the north side of the front were in the lower
60s. As the more humid and unstable air mass advects back into the
area there will be enough instability and low level convergence for
thunderstorms this afternoon and evening. Will have the highest
probability of precipitation southwest of a Bluefield to Reidsville
line. HighRes guidance agree this will be the area with the best
coverage but show more differences on the development of
thunderstorms for the rest of southwest Virginia, northwest
North Carolina and southeast West Virginia.

High clouds blowing off from a thunderstorm complex in Missouri and
Illinois this morning will drift into the area but should not have
much influence on temperatures. Will be leaning toward the warm side
of guidance, expecting high temperatures similar to Friday.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 305 AM EDT Saturday...

 Confidence has decreased for any severe threat on Sunday, but
chances of showers and thunderstorms continue each afternoon.

A warm front should move north over the Mid Atlantic on Sunday
morning. The best lift from this frontal boundary may reach too far
north by the afternoon, so even the decent amount of CAPE depicted
in the model soundings may not generate much organized convection.
The marginal risk of severe weather has been trimmed back to only
parts of southeast West Virginia. If any storms do become strong,
gusty winds and heavy rain would be the main threats. Convection
should wane by Sunday night as a strong upper level ridge builds
westward over eastern Virginia and eastern North Carolina.

With this ridge blocking a low pressure system over the central
Mississippi River Valley on Monday and forcing it toward
southeastern Canada by Tuesday, the chance of showers and
thunderstorms each afternoon will drop a little and become less
organized with hardly any steering aloft. Portions of the Piedmont
may not see any rain at all from Monday through the remainder of
this forecast period as any convection becomes more confined to the
mountains. The heat will nudge upward in response to the ridge
aloft, but it will begin to weaken by Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 305 AM EDT Saturday...

Typical summertime weather conditions are expected with an
increasing chance of showers and thunderstorms toward Friday.

The upper level ridge from earlier this week will continue to weaken
as a broad upper level trough carves its way across the Great Lakes
during Wednesday and Thursday. A cold front associated with this
trough should advance southeastward toward the Mid Atlantic on
Friday. Therefore, chances of showers and thunderstorms will
gradually increase each afternoon and may become more organized
toward the end of this week. Temperatures throughout this duration
should be near or slightly above normal for this time of year.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 915 AM EDT Saturday...

VFR conditions today for all sites through at least mid
afternoon with ainly light southwesterly winds.

Scattered to broken VFR stratocumulus will form this afternoon.
Scattered MVFR storms will develop in the western mountains,
particularly south of KBLF. Included VCTS in the KBCB and KBLF
TAFs.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area. Patchy MVFR to IFR fog is
possible in the typical river valleys late tonight.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Sunday through Thursday, daily afternoon and evening showers
and thunderstorms will continue. On Monday and Tuesday coverage
will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/KK
Hazardous weather outlook, Jul 10, 4:22 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-110830-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-Mercer-
422 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ043-044-507-508-110830-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
422 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 1:49 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT Sat Jul 10 2021

NCZ002-003-VAZ015-016-101815-
Surry-Alleghany-Grayson-Carroll-
149 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 149 PM EDT, a strong thunderstorm was located over Low Gap, or
near Bottom, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bottom...
Pine Ridge...
Low Gap...
Cumberland Knob...
Barrett...
and Lambsburg.

LAT...LON 3650 8095 3659 8096 3662 8073 3648 8070
TIME...MOT...LOC 1749Z 260DEG 9KT 3655 8083

RR
Special weather statement, Jul 10, 1:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021

VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...

At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
      3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:49 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 10, 2:30 PM EDTSpecial Weather StatementRNKPatrick45 min
Jul 10, 2:36 PM EDTSpecial Weather StatementRNKBland, Tazewell39 min
Jul 10, 3:18 PM EDTSpecial Weather StatementRNKBland42 min
Jul 10, 4:03 PM EDTSpecial Weather StatementRNKCraig, Giles57 min
Jul 10, 4:42 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more63 min
Jul 10, 4:49 PM EDTAreal Flood AdvisoryRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more2 hr
Jul 10, 4:57 PM EDTFlash Flood WarningRNKMontgomery, City of Radford53 min
Jul 10, 5:05 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
Jul 10, 5:18 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Salem101 min
Jul 10, 5:25 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Roanoke95 min
Jul 10, 5:48 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke, City of Roanoke117 min
Jul 10, 6:16 PM EDTSevere Thunderstorm WarningRNKBedford59 min
Jul 10, 6:46 PM EDTFlash Flood WarningRNKBedford2 hr
Jul 10, 7:12 PM EDTAreal Flood WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more3 hr
Jul 10, 7:52 PM EDTSpecial Weather StatementRNKPulaski38 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Jul 10, 2:52 PM EDTSpecial Weather StatementRNKMercer, Summers38 min
Jul 10, 3:07 PM EDTSpecial Weather StatementRNKGreenbrier38 min
Jul 10, 3:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.